Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

Strontium ranelate safety warning

The Medicines and Healthcare products Regulatory Agency has issued a warning about a potentially life-threatening allergic reaction associated with strontium ranelate (Protelos®).

Strontium ranelate is indicated for the treatment of postmenopausal osteoporosis to reduce the risk of vertebral and hip fractures. Concerns have arisen about allergic reactions including drug rash with eosinophilia systemic symptoms (DRESS). DRESS is a serious and life-threatening reaction characterised by a skin rash, accompanied by a fever, swollen glands, increased numbers of white cells in the blood and can effect the liver, kidneys and lung. Treatment of DRESS includes permanently stopping the causative drug and starting corticosteroids. Recovery may be slow and symptoms may return during the recovery period.

Action: Clinicians should be aware of this potential reaction. Patients taking strontium ranelate should be advised to stop treatment and seek medical care immediately if a rash develops.

Share 'Strontium ranelate safety warning' on Email Share 'Strontium ranelate safety warning' on Delicious Share 'Strontium ranelate safety warning' on Digg Share 'Strontium ranelate safety warning' on Facebook Share 'Strontium ranelate safety warning' on Google+ Share 'Strontium ranelate safety warning' on reddit Share 'Strontium ranelate safety warning' on StumbleUpon Share 'Strontium ranelate safety warning' on Twitter

atomic-wealth

No Comments to “Strontium ranelate safety warning”

Leave a Comment

(required)

(required)


Prescribing Advice for GPs is powered by WordPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.
Akismet has protected Prescribing Advice for GPs from 789,616 spam comments.

atomic-wealth
fond-illness
summer